I have just finished my first cycle of Taxol, 3 weekly infusions. We are getting our heads around the side-effects schedule and are starting to know what are my ‘good days’ and what are my days that I really just need to curl up in bed for the day. So far it goes as follows chemo day is pretty good with all the premeds they give you. Following day I get a flushed face and feel a little out of sorts but not actually too bad. , next 3 days nausea, tiredness, headaches, cold and clammy episodes then the 2 days preceding the next chemo I feel fine again. Dr H thinks the cold clammy spells are caused by my liver releasing toxins into my blood stream hopefully from the tumours breaking down. My liver function tests show one liver function elevated but the others fairly normal.
One of the biggest problems with the side effects of Taxol is that it affects the side effects of morphine.
Warning: One for the TMI files:
One of the side effects of morphine is constipation. To keep myself regular, I have had to take medication with a laxative affect. However one of the side effects of Taxol is diarrhea so we are playing a very delicate balancing act between the two extremes, trying to not to overmedicate in either direction. but needing to occcasionally give it a gentle nudge. Such fun!!
Now on to the tests and tumour markers part of this blog post. I mentioned in this post about my tumour markers. Until the beginning of this year my tumour markers, CA 15-3 for those of you in the know, have always been on the low side. They have been under 100 even with me going metastatic and I have realised in the last couple of weeks how much that reassured me things weren’t too bad. They jumped to 155 (26th January) and thats when they decided to scan in February and since then they jumped to 190 (9th February) and in the month I was off chemo they jumped again to 299 (6th March) fairly linear progression of about 20-25 points a week, so far so good.
When I saw Dr H on Wednesday my tumour marker had jumped to 689 (29 March) – Yikes!! This could be for several reasons. Firstly they have bought in a more accurate way of testing it, which could either mean that this is a more realistic reading (or possibly that a technician has made a mistake with this new testing method). The other two explanations are that it is an ‘over-reaction’ of the tumours to the new chemo ( this would be good news as there is a possibility that it might have long term control and shrinkage of the tumours). or that the tumours is growing bigger and more aggressively and that the taxol isnt having any effect on it. The next tumour marker test result will be more truly indicative on what is really going on. If it has dropped or stayed it means the taxol probably is having an effect. This will be backed up by a CT scan I will have by the 1st of May which will show what is actually going on. So until then I am trying not to stress too much.
Deep breaths…. deep breaths…deep breaths…